Can Antibiotics Cause GERD?

  • 0
  • May 7, 2015

Medications can cause a hoard of side effects, especially when you are consuming them in repeated doses or over a prolonged duration of time. While different medications cause different set of side effects, the most common are gastrointestinal symptoms. Nausea, diarrhea, heartburn and bloating are common accompaniments while using medications like pain killers or anti-inflammatory drugs.

antibioticsAntibiotics are prescribed to counter infections and many a times the course runs well over a period of 7-10 days. Severe infections or those that are resistant to medications may need prolonged administration of antibiotics that sometimes extends over a month. Antibiotics are seldom prescribed singly and are usually accompanied by other medications to counter the symptoms of pain, fever and inflammation. So a patient who consumes antibiotics is more at risk of developing gastrointestinal disturbance than with other medications.

In case the patient is already on chronic medications like antihypertensive drugs, heart medications, cancer drugs, anti-anxiety drugs, narcotics, iron supplements etc then the risk of developing serious gastrointestinal disturbances like GERD gets compounded.

It is better to speak to your physician if such a condition arises. You should intimate him / her about all the medications that you are consuming so that any adjustments in dosage or other modifications can be done if plausible. Many a times drugs can interfere with each other and aggravate the side effects so it is best to let your physician know about all your medical and drug consumption history.

In most of the cases it is not practical to change or reduce the dosage of antibiotics and if the infection is severe then your physician might advise you to bear with the side effects rather than risking your life by reducing the dosage of medications. The only alternative in such a situation is to take recourse in antacids. But certain medications that are used to counter the excessive acid secretion can also inhibit absorption of the antibiotics or other medications which need an acidic environment in the stomach to be absorbed efficiently.

Prolonged use of antibiotics usually results in vitamin deficiency and medical professionals routinely prescribe vitamin supplements along with antibiotics to counteract this issue. In addition there are many people who have developed a habit of popping vitamin and mineral supplements as a part of their daily routine. All this can turn out to be dangerous and lead to GERD as excessive doses of Vitamin C or iron supplements can aggravate the acid reflux symptoms such as heartburn.

You could try using some natural remedies to help you out in such a situation. Drinking ginger tea is recommended by many people who suffer from acid related gastric disturbance. Ginger is a wonderful natural solution to relive the burning sensation, nausea, vomiting and also helps in reducing abdominal bloating. It relieves flatulence, eases the pain arising from excessive acid secretion and also helps in better digestion. The best part about using ginger tea ( if you are suffering from GERD while using antibiotics) is that ginger is a natural antibiotic. Thus it could compliment the antibacterial action of the antibiotics. Ginger also boosts natural immunity and relieves pain and inflammation that is so common with infections.

Keep a check on your diet when using medications. Certain foods can act as triggers for excessive secretion of stomach acid and it is best to eat a bland diet while on antibiotics. Select foods that are alkaline like apples, watermelon, asparagus, raisins, pineapple, papaya, green leafy vegetables, vegetable juices etc. If you have been suffering from reflux disease prior to using medications, then you probably have a detailed list of safe and harmful foods. Use this list to modify your diet and deal with the distressing side effects of medications in a better way.

Other self help measures include adjusting the head of the bed to be inclined slightly forwards so as to help sleeping in a semi erect posture. Taking a walk after eating food is another advantage. If your hyperacidity symptoms are consequent to using medications, it is probably a passing phase and your health will return to normal once the medications are discontinued. So take heart and deal with the temporary distress by trying one or more of the measures described here.